Fentanyl has been driving a recent drug epidemic in the United States. Given the number of drug-related deaths that have occurred, the nasal spray Narcan has recently been approved by the U.S. Food and Drug Administration to be offered over-the-counter in an effort to prevent further fatal overdoses. However, a new drug has recently emerged that is seemingly more resistant to Narcan’s effects.
The new drug, nicknamed tranq, is an animal tranquilizer officially known as Xylazine that is being mixed with fentanyl. This Narcan-resistant drug has been popping up around the country and while Narcan can reverse the effects of fentanyl, it doesn’t have the same reaction to tranq because it is a sedative, not an opioid. The drug is often referred to as a zombie drug because tranq has damaging effects on human tissue which often leads to infections and possible amputations. While currently heavily prevalent on the East Coast, specialists believe it will follow the same trajectory that fentanyl had and soon lead a giant wave on the West Coast.
One factor aiding in tranq’s availability is the low cost of the drug, with two pounds being sold for as little as $6. While the sedative has been most commonly used as an animal tranquilizer by veterinarians, it is now not only being mixed with fentanyl, but also heroin and cocaine. A tranq overdose victim may experience slowed breathing, lower heart rate and drop in blood pressure. While any Narcan administered will reverse the effects of opioids, the victim will remain unconscious due to the tranq. If someone is suspected of a tranq overdose, the best measure is to call 911 immediately as tranq can only be detected via a blood test as opposed to test strips that can detect fentanyl in drugs.